Tornadoes · United States · Kentucky · 2003

F0 tornado, Holt, Kentucky, May 8, 2003

This F0 tornado ran 1.0 miles across Breckinridge County on May 8, 2003, touching down at 8:00 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 8, 2003
Touchdown
8:00 PM CDT (01:00 UTC)
Path length
1.0 miles (1.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Breckinridge County
Touchdown point
37.880, -86.580
Lift-off point
37.880, -86.580
Record number
1375

What the Weather Service recorded

The tornado occurred in a forested and sparsely populated area near the Ohio River. A few shallow rooted trees were uprooted. Numerous trees were topped and branches were snapped.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

16 minutes of warning. NWS LMK issued a tornado warning for this county at 00:44 UTC, 16 minutes before the tornado touched down, in force until 01:30 UTC.

Issued (UTC)ExpiredProductOffice
00:34 UTC01:30 UTCSevere Thunderstorm WarningLMK
00:44 UTC01:30 UTCTornado WarningLMK

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles. The outlook in force was issued at 01:44 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the tornado touched down at May 8, 1:55 PM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, May 8, 1:55 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 PM EDT THU MAY 8 2003

SCATTERED THUNDERSTORMS EXTENDED FROM NORTHERN MISSOURI TO WESTERN
KENTUCKY AT 1830Z GENERALLY ALONG A WARM FRONT. THIS FRONTAL
BOUNDARY WILL GRADUALLY LIFT NORTH OVERNIGHT WITH THE BEST CHANCE OF
STORMS ALONG THE FRONTAL BOUNDARY. WE WILL KEEP LIKELY POPS OVER THE
NORTH WITH CHC POPS OVER THE SOUTH.

WE WILL HOLD ONTO CHC POPS FRIDAY AND SATURDAY WITH CAPES FROM 1500
TO 2500 EVEN WITH NO UPPER SUPPORT. A BRISK SOUTHWEST FLOW WILL WARM
TEMPERATURES INTO THE MID AND UPPER 80S BOTH DAYS.

THE BEST CHANCE FOR STORMS THIS WEEKEND WILL BE SATURDAY NIGHT AS A
STRONG COLD FRONT SWEEPS ACROSS THE LOWER OHIO VALLEY. ONCE THIS
FRONT MOVES THROUGH WE SHOULD SEE AN END TO THUNDERSTORMS FOR
AWHILE.

.EXTENDED NOTES...
POST-FRONTAL THERMAL TROF REMAINS IN PLACE OVER LMK FA THROUGH THE
FIRST HALF OF NEXT WEEK, WITH NO PCPN FORECAST UNTIL WEDNESDAY NIGHT
INTO THURSDAY ASSOCIATED WITH A WARM FROPA. IN COOL AIR ALOFT, SOME
BKN AFTERNOON CU POSSIBLE MONDAY, OTHERWISE A GENERALLY M/CLEAR SKY
CONDITION SHOULD SUFFICE. TEMPERATURES LOOK TO BE BELOW SEASONAL
NORMALS FOR A GOOD PART OF THE DAY 4-7 PERIOD.

.LMK...NONE.

XXV/XVI
Hazardous weather outlook, May 8, 2:45 PM CDT, 5 hours 15 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SURFACE LOW PRESSURE WILL MOVE INTO THE UPPER MISSISSIPPI RIVER
VALLEY THIS EVENING, WITH A SURFACE WARM FRONTAL BOUNDARY MOVING
NORTHWARD ACROSS THE OUTLOOK AREA. THUNDERSTORMS WILL BECOME MORE
LIKELY THIS EVENING AND OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS, WITH LARGE HAIL AND HIGH WINDS BEING THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PRESENCE OF WARM MOIST AIR OVER CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA WILL PERSIST INTO THE WEEKEND, WITH THUNDERSTORMS A
DAILY THREAT. ANOTHER STRONG UPPER LEVEL SYSTEM WILL MOVE INTO THE
PLAINS SATURDAY, IMPACTING CENTRAL KENTUCKY AND SOUTH CENTRAL
INDIANA SATURDAY NIGHT INTO SUNDAY MORNING WITH ANOTHER ROUND OF
STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

JA

In the hours before

Special weather statement, May 8, 4:07 PM CDT, 3 hours 53 minutes before
KYZ061-070>072-082136-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
507 PM EDT THU MAY 8 2003

THE TORNADO WATCH WHICH WAS IN EFFECT HAS BEEN CLEARED FOR THE
FOLLOWING COUNTIES:

IN SOUTH CENTRAL KENTUCKY
   BUTLER...WARREN...LOGAN AND SIMPSON

STUREY
Local storm report, May 8, 7:38 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0838 PM EDT THU MAY 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    TELL CITY                 IN   1.00 IN HAIL
05/08/03   PERRY

SZAPPANOS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

1.0 hours before the tornado, 195 km from the path. May 9, 2003.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1485 joules per kilogram, CIN -67, lifted condensation level 791 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 162 square meters per square second, 0 to 6 km bulk shear 43 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1485 J/kg
Mixed-layer CIN
-67 J/kg
Surface CAPE
2137 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.1
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 12:00Z

11.0 hours after it, 195 km from the path. May 9, 2003.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 862 joules per kilogram, CIN -127, lifted condensation level 841 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 320 square meters per square second, 0 to 6 km bulk shear 46 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
-127 J/kg
Surface CAPE
765 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
37 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.9
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The radar

The Louisville radar (KLVX), 57 km away, was scanning. The volume nearest the touchdown began at 01:02 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are

The other tornadoes of May 8, 2003

46 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 81:08 AM CDTF1Stephens, OK3.0200$40,000
May 81:17 AM CDTF0Stephens, OK0.530
May 81:32 AM CDTF2Jefferson, OK6.0150$70,000
May 82:23 AM CDTF2Love, OK4.0440$150,000
May 82:54 AM CDTF2Marshall, OK7.0300$100,000
May 86:04 AM CDTF1LeFlore, OK4.0100$30,000
May 811:40 AM CDTF0Pemiscot, MO1.075$10,000
May 811:10 AM MDTF0Adams, CO0.150
May 811:17 AM MDTF0Adams, CO0.150
May 812:05 PM MDTF0Weld, CO0.150
May 812:13 PM MDTF0Adams, CO0.150
May 81:20 PM CDTF1Gibson, TN4.0100$30,000
May 81:05 PM MDTF1Morgan, CO0.150
May 83:15 PM EDTF0Essex, VA0.250
May 83:00 PM CDTF0Macoupin, IL0.250
May 83:32 PM CDTF0Cloud, KS0.160
May 85:00 PM CDTF0McClain, OK0.230
May 85:04 PM CDTF0Cleveland, OK2.3100$500,000
May 85:10 PM CDTF4Moore tornado, OK17.3700134$370 million
May 85:15 PM CDTF0Clay, IL0.110
May 85:20 PM CDTF1Gage, NE7.0150
May 86:05 PM CDTF0Pottawatomie, KS0.160
May 86:08 PM CDTF0Noble, OK0.850$3,000
May 86:13 PM CDTF1Butler, KS2.0100$60,000
May 86:25 PM CDTF0Greenwood, KS2.075$20,000
May 86:31 PM CDTF1Osage, KS6.0120$250,000
May 86:32 PM CDTF1Greenwood, KS3.0100$70,000
May 86:40 PM CDTF3Osage, KS25.0800$1.5 million
May 86:46 PM CDTF3Osage, OK45.0880$250,000
May 86:56 PM CDTF3Woodson, KS23.03503$2.5 million
May 87:07 PM CDTF0Osage, KS0.160
May 87:10 PM CDTF0Coffey, KS0.180
May 87:10 PM CDTF0Osage, KS0.160
May 87:17 PM CDTF0Douglas, KS0.180
May 87:21 PM CDTF1Allen, KS3.0125$150,000
May 87:24 PM CDTF0Jefferson, KS0.180
May 87:26 PM CDTF1Douglas, KS0.250
May 87:38 PM CDTF2Douglas, KS0.72506$6.4 million
May 87:38 PM CDTF2Anderson, KS15.08003$1.1 million
May 87:45 PM ESTF1Perry, IN3.0100$120,000
May 87:52 PM CDTF2Linn, KS7.0300$10,000
May 88:13 PM CDTF0Montgomery, KS2.075
May 88:28 PM CDTF0Montgomery, KS0.550
May 88:52 PM CDTF0Labette, KS0.555
May 89:21 PM CDTF0Henry, MO3.050
May 810:00 PM CDTF0Johnson, MO0.550

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.